Newly Diagnosed 6 year old with asthma= very scared mom
Hi. Yesterday, I took my son in for a well check visit with a pediatrician. He plays baseball and is very active, and occasionally he when he is done, he has some trouble with very shallow breathing and a very red face. At one of his baseball practices, he ran the bases and was short of breath, and said that he had pain in his chest. Ofcourse, I reported this to the pediatrician. She listened to his lungs and his heart, did the full check up and said that it sounds like he has exercise induced asthma. She didn't here any wheezing or problems in his lungs. She prescribed him an albuterol inhaler to take before PE, mighty milers (a running program at his school), and before baseball practice and games.
My son is very active, hyperactive, actually. He really "gets into" everything he does and gets very excited about it all. I'm really concerned with this, because I was told that the albuterol can make him hyper. I'm not really worried about him being hyper, I guess I'm more worried about his heart rate going up and the effect that this albuterol will have on his heart. I'm a very overprotective mom, so this doesn't help the situation. If you could help me out, and possibly walk me through this whole albuterol thing. I'm just concerned about the effects it will have on my hyper child!!! Also, with no signs at the doctors office, will the albuterol hurt him if this is just allergies??? Thanks for your help, I really appreciate it...
The information you have provided suggests that your son does have exercise induced asthma (EIA). Albuterol is far and away the most common drug used in a preventive way for the treatment of EIA; it is also referred to as a rescue drug, used for the treatment of acute asthma symptoms. It does have stimulatory features that include generalized hyper-reactivity and an increase in heart rate (usually both slight and imperceptible). There is a wide range of severity of these side effects but, for the most part in a large majority of persons, such effects are mild or non-existent. With the small dose of the drug used for this purpose, there are no serious side effects. A slight increase (say 20%) in resting heart rate is common and harmless.
There is a wide range of reactivity to this drug, in any population, and if you and his doctor agree that such side effects are a concern, consideration might be given to the use of other drugs that do not stimulate, examples of which would be inhaled Cromolyn or orally taken Singulair. It might be revealing for his doctor to listen to his chest immediately after brief exercise (the equivalent of running the bases) and/or provide you with a Peak Flow Meter to measure his air flow at the time of shortness of breath.
This is a very safe drug and, if it effectively relieves his shortness of breath, that would be a good choice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.